Dear Dr Feinberg, a close friend of mine has been HIV+ for six years now, takes no drugs and generally keeps his values under excellent control by diet and excercise. A year after he got infected he developed bumps on his skin, localized on the legs. They kept going away and he says that nothing was really done to treat them. Since last year these "bumps" have increased in number, size, diffusion and frequency. They start off as small nodules under the skin, feeling almost like cysts, they grow and become a deep purple colour and fill with pus. After they burst the skin is left like the crater of a vulcan and flaky, and when it mends it is rather dark -- certainly darker than the basic skin colour of the person involved. At my insistence the friend went and consulted a dermatologist who diagnosed a case of follicolitis. We asked for a second opinion and Kaposi Sarcoma was ruled out, and a diagnosis of staphylococcal skin infection was made. Antibiotics were prescribed and taken, and now a swab has also been taken from one of these abscesses. The results that came back from the lab have ascertained that the infection is caused by the enterobacter, and that treatment has to change and the new antibiotics have to be administered intravenously. My friend is rather surprised, and will see the doctor next week and start then the new treatment. What exactly do you think might be going on here? Is this a case of transient bacterimia poorly treated for a long time and turning into metastatic abscesses? How does it all relate to the underlying condition? I am very worried and would like to be able to understand. My friend's family does not know of his being HIV+ and he does not seem to appreciate or want to come to grips with the full implications of his condition. At present he lives in my house, and I treat him as a second son, hence my desire to know and help. Many thanks,
It sounds like your 'second son' initially had folliculitis, but that subsequently the skin lesions became 'superinfected' (one infection on top of another) by bacteria that are part of the normal inhabitants of the bowel. It is possible that any infected site below the waist can become infected with these gut bacteria, even in individuals whose personal hygiene is faultless. There may be antibiotics that he can take by mouth instead of intravenously if no bacteria were found in his blood.
Also, since his ability to fend off minor skin infection has diminished, it sounds as if he should consider medications for HIV after the current skin infection is cleared up. Urge him to pay more attention to his underlying illness-- denial can ultimately be lethal in HIV disease. Good luck!